Michigan, 2009

Damaging Wind and Lightning Strike in Michigan, July 22, 2009

July 22, 2009 · NWS GRR · 2 events in 2 counties and zones

Lightning struck some pine trees close to where four construction workers were standing at Ferris State University, injuring two of them. An isolated severe thunderstorm brought down several trees two miles north northeast of Fremont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Lightning struck some pine trees close to where four construction workers were standing at Ferris State University, injuring two of them. An isolated severe thunderstorm brought down several trees two miles north northeast of Fremont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 22, 6:54 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 22, 6:54 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
754 AM EDT WED JUL 22 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(432 AM EDT WED JUL 22 2009)
LOW PRESSURE OVER THE OHIO RIVER VALLEY WILL DRAW GULF MOISTURE
NORTHWARD INTO MICHIGAN TODAY BRINGING SHOWERS AND A FEW
THUNDERSTORMS.  THIS LOW WILL BE A SLOW MOVER...MOVING NORTHEAST TO
JUST EAST OF LAKE HURON BY THURSDAY.  AS A RESULT SCATTERED SHOWERS
AND STORMS WILL LINGER TONIGHT INTO THURSDAY.  AFTER A QUIET
THURSDAY NIGHT...MORE RAIN RETURNS ON FRIDAY AS A COLD FRONT PUSHING
IN.

&&

.SHORT TERM...(432 AM EDT WED JUL 22 2009)
(TODAY THROUGH FRIDAY)
A LONG WAVE UPPER TROUGH AXIS WAS OVER EASTER WISCONSIN THIS
MORNING.  THIS WILL BE A VERY SLOW MOVING TROUGH AS IT WILL BE
BLOCKED BY A STRONG UPPER HIGH OVER THE ATLANTIC.  IT WILL TAKE
UNTIL THURSDAY EVENING BEFORE THE AXIS IS TO OUR EAST.  THEREFORE IT
WILL BE AN UNSETTLED PERIOD TODAY THROUGH THURSDAY.

THE BEST CHANCES FOR PCPN WILL COME TODAY INTO THIS EVENING AS LOW
PRESSURE OVER WESTERN TN/KY MOVES NE TOWARD THE GREAT LAKES.  THIS
FEATURE WILL PULL GULF MOISTURE NORTHWARD PRODUCING ON AND OFF
SHOWERS.  ENOUGH INSTABILITY WILL BE PRESENT TO MAINTAIN THE MENTION
OF THUNDER.

WILL CONTINUE WITH CHANCE POPS ON THURSDAY AS THE LOW PULLS AWAY.
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE AS ANY EARLY SUNSHINE
DEVELOPS INSTABILITY THROUGH THE DAY.   LINGERING LOW LEVEL MOISTURE
OVER THE REGION AND THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL
COMBINE TO GENERATE MORE PCPN.  THE BEST CHANCE OF SEEING PCPN ON
THURSDAY WILL BE ACROSS THE EASTERN CWA WHERE THE DEEPEST MOISTURE
WILL STILL PREVAIL.

SHORT WAVE RIDGING MOVES IN FOR THURSDAY NIGHT AND WE SHOULD STAY
DRY FOR THIS PERIOD.  HOWEVER...A COLD FRONT WILL BE PUSHING ACROSS
WISCONSIN ON FRIDAY AND SHOWERS AND STORMS SHOULD RETURN THROUGH THE
DAY.

&&

.LONG TERM...(432 AM EDT WED JUL 22 2009)
(FRIDAY NIGHT THROUGH TUESDAY)
MODELS HAVE BEEN CONSISTENT FOR SEVERAL RUNS NOW IN SHOWING A HIGH
PROBABILITY OF SHOWERS AND TSTMS ON FRIDAY NIGHT. THE LOW LEVEL JET
SHOULD GET CRANKING AS DEEPENING H5 TROUGH/UPPER LOW DIGS IN FROM
THE NW AND THE APPROACHING SFC SYSTEM STRENGTHENS.

THE NOCTURNAL MCS AND SFC COLD FRONT ARE EXPECTED TO EXIT SATURDAY
MORNING... BUT MORE DIURNAL CONVECTION MAY STILL DEVELOP IN THE
AFTERNOON ESPECIALLY WELL INLAND FROM LAKE MICHIGAN SINCE THE UPPER
LOW AND ASSOCIATED COLD POOL WILL BE OVERHEAD.

THE UPPER LOW IS NOW PROGGED TO LIFT OUT TO THE NORTH SUNDAY WHICH
IMPLIES LOW PROBABILITIES/COVERAGE OF SHOWERS AND TSTMS. HOWEVER AM
NOT COMFORTABLE REMOVING POPS COMPLETELY WITH A SWIFT NW FLOW ALOFT
AND SOME AFTERNOON INSTABILITY ESPECIALLY INLAND FROM LAKE MICHIGAN.

MONDAY APPEARS BE A RATHER WARM/DRY DAY AS H8 AIR OF 16-17C ADVECTS
IN FROM THE WEST/SOUTHWEST AHEAD OF THE NEXT DIGGING H5 TROUGH TO
THE NW. THAT TROUGH AND ASSOCIATED COLD FONT WILL BRING OUR NEXT
CHANCE OF SHOWERS/TSTMS LATE MONDAY NIGHT AND TUESDAY.

&&

.AVIATION...(754 AM EDT WED JUL 22 2009)
MVFR/IFR FOG EXISTS AT 12Z. VSBYS SHOULD IMPROVE BY 15Z OR SO AS
WINDS COME UP A BIT. COVERAGE OF SHOWERS AND TSTMS IS EXPECTED TO
INCREASE OVER THE AREA TOWARD/AFTER 18Z AS DIURNAL EFFECTS COMBINE
WITH LIFT/PVA ASSOCIATED WITH BROAD NEG TILT H5 TROUGH OVER THE
REGION. SOME CB TOPS WILL REACH TO 35K FEET.

SCATTERED SHOWERS WILL LIKELY PERSIST TONIGHT DUE TO PERSISTENT
TROUGHING... AND CIGS/VSBYS WILL PROBABLY LOWER TO WIDESPREAD IFR
DUE TO ABUNDANT LINGERING LOW LEVEL MOISTURE AND LGT/CALM WINDS.

&&

.MARINE...(432 AM EDT WED JUL 22 2009)
MAIN MARINE CONCERN OVER THE NEXT 24 HOURS WILL BE THE ISOLATED
THUNDERSTORMS EMBEDDED WITHIN THE RAIN SHOWERS.  EASTERLY FLOW WILL
CONTINUE INTO TONIGHT AND WAVES WILL REMAIN LOW.  THE WINDS WILL
TURN NORTHWESTERLY TOWARD DAYBREAK ON THURSDAY AS LOW PRESSURE
DRIFTS BY.  WIND SPEEDS WILL PICK UP AND THE LAKE COULD BECOME A BIT
ROUGH BY THURSDAY AFTERNOON INTO THE  EVENING.  DIMINISHING WINDS
AND WAVES ARE EXPECTED AFTER SUNSET THURSDAY EVENING.

&&

.HYDROLOGY...(432 AM EDT WED JUL 22 2009)
DESPITE THE LENGTHY CHANCES FOR RAIN TODAY THROUGH THURSDAY WE ARE
EXPECTING MOST BASIN AVERAGE AMOUNTS TO BE FROM ONE HALF TO THREE
QUARTERS OF AN INCH. THE RIVERS SHOULD BE ABLE TO HANDLE THIS AMOUNT
WITHOUT A PROBLEM.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     JK
SHORT TERM:   JK
LONG TERM:    MEADE
AVIATION:     MEADE
MARINE:       JK
HYDROLOGY:    JK
Hazardous weather outlook, Jul 22, 4:15 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
515 AM EDT WED JUL 22 2009

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-230900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
515 AM EDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS TODAY AND TONIGHT ARE NOT EXPECTED TO BE
SEVERE...BUT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS.
STORM MOTION WILL BE FROM SOUTH TO NORTH AT AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY AND ALSO ON
TUESDAY. THE HIGHEST PROBABILITY OF STORMS IS ON FRIDAY NIGHT. SOME
OF THE STORMS AT THAT TIME COULD BE STRONG AND PRODUCE HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE

The radar

The Grand Rapids radar (KGRR), 90 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Mecosta

When
July 22, 8:45 AM EST
Where
Mecosta County, Big Rapids
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.700, -85.480

A non severe morning thunderstorm produced lightning that struck pine trees very close to where four construction workers were standing, injuring all of them. This occurred at Ferris State University in Big Rapids.

Thunderstorm Wind, Newaygo

When
July 22, 2:20 PM EST
Where
Newaygo County, 2 mi W of Wooster
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.500, -85.920

Newaygo county emergency management reported that several trees were blown down in the road near the intersection of 32nd Avenue and Luce.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175950, 175949.